Washington, 2006Flood in Washington, January 17 to 19, 2006
January 17 to 19, 2006 · NWS OTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 3:45 AM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 17, 3:45 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
345 AM PST TUE JAN 17 2006
.SYNOPSIS...AN UNSETTLED WEATHER PATTERN WILL CONTINUE OVER EASTERN
WASHINGTON AND NORTH IDAHO FOR THE REMAINDER OF THE WORK WEEK
AS A COOL AND BROAD UPPER LEVEL TROUGH MEANDERS THROUGH THE REGION.
&&
.DISCUSSION...
TODAY THROUGH THURSDAY...GFS...NAM AND ECMWF ARE REASONABLY SIMILAR
WITH THE OVERALL FLOW PATTERN FOR THE SHORT TERM FORECAST. A BROAD
AND DEEP UPPER LEVEL TROUGH VISIBLE ON PACIFIC SATELLITE OVER THE
EASTERN PACIFIC WILL CONTINUE TO SPAWN SHORT WAVE DISTURBANCES AND
EJECT THEM THROUGH THE FORECAST AREA OVER THE NEXT 48 HOURS. THESE
WAVES WILL BECOME INCREASINGLY WEAK AS THE ENTIRE PARENT TROUGH
MINORS OUT BEFORE THE REMNANTS PASS THROUGH THE REGION WEDNESDAY AND
THURSDAY USHERING IN COOLER NORTHWESTERLY FLOW FOR A RETURN TO
SEASONABLY NORMAL HIGH TEMPERATURES. THE STRONGEST WAVE PASSED
THROUGH OVERNIGHT BRINGING THE LATEST ROUND OF SNOW TO THE REGION.
MOST OF THE FORECAST AREA SOUTH OF A SANDPOINT WENATCHEE LINE IS
APPARENTLY IN THE WARM SECTOR THIS MORNING SO FURTHER PRECIPITATION
SHOULD BE RAIN...WITH PRECIPITATION AFTER THE COLD FRONT PASSAGE
PRETTY MUCH TAPERING OFF TO HIT-AND-MISS RAIN OR SNOW SHOWERS WITH
NO FURTHER BASIN ACCUMULATION TODAY. THE COLD FRONTAL SURFACE
WILL SLUMP DOWN THROUGH THE REGION TODAY AND HANG UP ROUGHLY ALONG
INTERSTATE 90 WITH A CONTINUING HIGH POP THREAT SOUTH AND IMPROVING
CONDITIONS TO THE NORTH. WITH THE COLD FRONT PASSAGE MID LEVEL FLOW
IS TURNING WESTERLY AND WILL SHORTLY SHUT OFF STEADY SNOW OVER THE
CASCADES AND OKANOGAN REGION. WILL CANCEL HIGHLIGHTS FOR THESE ZONES
WITH THE MORNING ISSUANCE...AND KEEP REMAINING HIGHLIGHTS GOING OVER
THE EASTERN MOUNTAIN ZONES WHERE THE SAME WESTERLY FLOW WILL
OROGRAPHICALLY ENHANCE REMAINING MOISTURE INTO FURTHER ACCUMULATING
MOUNTAIN SNOW SHOWERS.
LATE TODAY AND TONIGHT THE BAROCLINIC LEAF STRUCTURE VISIBLE ON
SATELLITE MOVING INTO SOUTHWEST OREGON THIS MORNING WILL BRUSH THE
SOUTHERN ZONES WITH ITS ISENTROPIC SHIELD FOR ANOTHER ROUND OF
VALLEY RAIN AND MOUNTAIN SNOW. MODELS DIFFER IN FINE DETAILS BUT ALL
HINT AT A WEAK SURFACE LOW TRACKING ACROSS THE SOUTHERN TIER ZONES.
DEPENDING ON THE EXACT TRACK OF THIS LOW PRESSURE SYSTEM THE
NORTHEASTERN ZONES COULD SEE ANOTHER ROUND OF EVENING RAIN AND LIGHT
ACCUMULATIONS OF OVERNIGHT SNOW TONIGHT. WEDNESDAY WILL FEATURE A
SHORT BREAK BETWEEN SYSTEMS BEFORE YET ANOTHER WEAKENING SURFACE LOW
MEANDERS THROUGH WEDNESDAY NIGHT AND THURSDAY MORNING FOR ANOTHER
ENHANCED BUT LIGHT PRECIPITATION EVENT. BY THIS TIME AIR MASS WILL BE
COOL ENOUGH FOR SNOW ALL THE WAY DOWN TO VALLEY FLOORS EXCEPT PERHAPS
LEWISTON. /FUGAZZI
THURSDAY NIGHT THROUGH MONDAY...WEAK SHORTWAVE RIDGING THURSDAY
NIGHT BEFORE THE NEXT TROUGH ENTERS THE PAC NW FRIDAY. ONCE AGAIN
WEAK RIDGING FRIDAY NIGHT AS ANOTHER TROUGH MOVES TOWARDS THE WEST
COAST. MODELS HAVE BEEN SUGGESTING THAT IT WILL DIG AND MOVE INTO
SOUTHERN OREGON/NORTHERN CALIFORNIA. LAST TWO RUNS OF THE ECMWF HAS
FINALLY CAUGHT ONTO WHAT THE GFS HAS BEEN SHOWING FOR THE LAST DAY
OR SO. AS THE TROUGH MOVES INTO THE GREAT BASIN WEST TO NORTHWEST
FLOW WILL SET UP ACROSS EASTERN WA AND NORTH ID. THIS WILL KEEP
SHOWERS GOING...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL RETURN TO
MORE NORMAL READINGS THROUGH THE EXTENDED PERIOD. /KOCH
&&
.AVIATION...WIDESPREAD MVFR CONDITIONS ACROSS EASTERN WA AND
THE ID PANHANDLE. A LINE OF PRECIPITATION FROM RITZVILLE TO DEER
PARK TO THE MT/ID/CANADIAN BORDER WILL CONTINUE ITS EASTWARD
PROGRESSION THROUGH THE MORNING HOURS. GUSTY WINDS POSSIBLE THROUGH
ABOUT 16Z FROM SPOKANE TOWARDS THE BLUE MOUNTAINS AS A COLD FRONT
PASSES. ELSEWHERE...LIFR CIGS AND VIS WILL CONTINUE THROUGH 16Z
AROUND THE KMWH AND KEAT AERODROMES...AND THEN IMPROVE THROUGH THE
AFTERNOON. NEXT SYSTEM TO BRING WIDESPREAD -RA AND MVFR/VFR CIGS
AFTER 00Z TO THE EASTERN THIRD OF WA AND NORTH ID THROUGH 12Z. /KOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 39 31 35 26 32 25 / 40 80 30 20 20 20
COEUR DALENE 39 32 36 28 34 25 / 50 90 50 20 20 30
PULLMAN 43 32 38 28 34 27 / 90 100 50 30 30 20
LEWISTON 48 35 42 32 40 29 / 90 100 30 20 30 20
COLVILLE 34 29 33 24 34 23 / 60 80 50 20 20 20
SANDPOINT 36 30 35 28 33 24 / 60 90 50 20 50 30
KELLOGG 38 30 37 22 35 24 / 100 100 60 30 70 40
MOSES LAKE 42 29 38 29 39 26 / 30 60 50 20 10 10
WENATCHEE 37 30 34 27 35 25 / 30 60 50 20 10 10
OMAK 37 27 33 25 32 24 / 30 40 30 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 AM WEDNESDAY FOR NORTHERN
PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...SNOW ADVISORY UNTIL 10 AM TUESDAY FOR NORTHEAST BLUE MOUNTAINS.
HEAVY SNOW WARNING UNTIL 4 PM TUESDAY FOR NORTHEAST MOUNTAINS.
&&Hazardous weather outlook, Jan 17, 3:16 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
316 AM PST TUE JAN 17 2006
IDZ001-004-WAZ031-037-181130-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...ANATONE...PEOLA...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS
316 AM PST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR
NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE MOUNTAINS
SNOW ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING FOR
NORTHEAST BLUE MOUNTAINS
HEAVY SNOW WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
FOR NORTHEAST MOUNTAINS
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM IS MOVING THROUGH THE INLAND NORTHWEST. RAIN AND
SNOW WILL LAST THROUGH TUESDAY NIGHT. PLEASE SEE SEAWSWOTX /WWUS46
KOTX/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
IDZ002-003-026-027-WAZ032>036-038-041>044-181130-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...
GRAND COULEE...COULEE CITY...SPOKANE...REPUBLIC...INCHELIUM...
WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
316 AM PST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM IS MOVING THROUGH THE INLAND NORTHWEST. OCCASIONAL RAIN
AND SNOW WILL CONTINUE AT TIMES THROUGH TUESDAY NIGHT...HOWEVER
NO SIGNIFICANT ACCUMULATIONS OR AMMOUNTS ARE EXPECTED AT THIS TIME FOR
THESE PORTIONS OF EASTERN WASHINGTON AND NORTHERN IDAHO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.Flood, Stevens
- When
- January 17, 6:00 AM PST to January 19, 5:00 PM PST
- Where
- Stevens County, Chewelah
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 48.283, -117.717
Heavy rains over the past week flooded all of the classrooms and the school library on the east end of the Chewelah High School causing 20,000 dollars worth of damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Texas, January 17, 20061 death · 1 injured · $40,000 · 1 event
- Winter Weather in Kentucky, January 17, 200622 events
- Damaging Wind in Alabama, January 17, 2006$15,000 · 50 kt wind · 1 event
- Strong Wind in Georgia, January 17, 2006$15,000 · 1 event
- Heavy Snow in Idaho, January 17 to 18, 20068 events
- Flooding in Oregon, January 17 to 21, 20068 events
- Heavy Snow in Utah, January 17 to 19, 20068 events
- Winter Storm in Colorado, January 17 to 20, 20066 events
- Winter Weather in Indiana, January 17, 20066 events
- Winter Weather in Indiana, January 17 to 18, 20064 events
- High Surf in Puerto Rico, January 17, 20063 events
- Heavy Snow in Idaho, January 17 to 18, 20063 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487648.